Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS La Crosse, WI

May 25, 2018Clayton County, Iowa; Crawford County, Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 25, 2018, 7:05 PM CDT for Clayton County, Iowa; Crawford County, Grant County, Wisconsin. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2018, 7:05 PM CDT (00:05 UTC)
Expired
May 25, 2018, 7:45 PM CDT
In force
40 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Clayton County, IA, Crawford County, WI, Grant County, WI

The radar

The La Crosse radar (KARX), 81 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 7:24 PM CDTTSTM WND DMG4 N Prairie Du Chien, WITREES DOWN ON POWER LINE NEAR FALLING ROCK RD.
May 25, 7:28 PM CDTTSTM WND DMGEastman, WITREES REPORTED DOWN NEAR THE VILLAGE OF EASTMAN.
May 25, 7:53 PM CDTTSTM WND GST 60Wauzeka, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:02 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

040 
WUUS53 KARX 260005
SVRARX
IAC043-WIC023-043-260045-
/O.NEW.KARX.SV.W.0020.180526T0005Z-180526T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
705 PM CDT FRI MAY 25 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clayton County in northeastern Iowa...
  Northwestern Grant County in southwestern Wisconsin...
  Southern Crawford County in southwestern Wisconsin...

* Until 745 PM CDT

* At 704 PM CDT, severe thunderstorms were located along a line
  extending from 14 miles southeast of Lansing to near Harpers Ferry
  to near Postville, moving southeast at 35 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Law enforcement. Widespread tree damage has been reported 
           across Allamakee County.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Severe thunderstorms will be near...
  Prairie Du Chien, Marquette and McGregor around 710 PM CDT. 
  Boscobel around 730 PM CDT. 

Other locations impacted by these severe thunderstorms include
Bridgeport, Wauzeka, Eastman, Bagley and Luana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing widespread wind damage across northeast 
Iowa. SEEK SHELTER NOW inside a sturdy structure and stay away from 
windows! 
&&

LAT...LON 4305 9160 4308 9160 4308 9118 4311 9118
      4329 9089 4328 9067 4318 9067 4295 9081
      4287 9120
TIME...MOT...LOC 0004Z 309DEG 29KT 4323 9101 4314 9112 4306 9154 

HAIL...<.75IN
WIND...70MPH
 
$$

Hollan
1 follow-up statement
529 
WWUS53 KARX 260019
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
719 PM CDT FRI MAY 25 2018

IAC043-WIC023-043-260045-
/O.CON.KARX.SV.W.0020.000000T0000Z-180526T0045Z/
Clayton IA-Grant WI-Crawford WI-
719 PM CDT FRI MAY 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN CLAYTON...NORTHWESTERN GRANT AND SOUTHERN CRAWFORD
COUNTIES...

At 717 PM CDT, severe thunderstorms were located along a line
extending from 10 miles west of Boscobel to 6 miles east of Prairie
Du Chien to near Monona, moving southeast at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Law enforcement. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

These severe storms will be near...
  Boscobel around 730 PM CDT. 

Other locations impacted by these severe thunderstorms include
Bridgeport, Wauzeka, Eastman, Bagley and Luana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms have a history of producing widespread tree damage 
across Allamakee County in northeast Iowa. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.
 
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.

&&

LAT...LON 4305 9160 4308 9160 4308 9118 4311 9118
      4329 9089 4328 9067 4318 9067 4295 9081
      4287 9120
TIME...MOT...LOC 0017Z 309DEG 29KT 4317 9090 4308 9101 4300 9143 

HAIL...1.00IN
WIND...70MPH
 
$$

Hollan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:33 PM CDT, 32 minutes earlier.

Area forecast discussion, May 25, 6:33 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
633 PM CDT Fri May 25 2018

.SHORT TERM...(Tonight through Saturday Night)
Issued at 132 PM CDT Fri May 25 2018

GOES-East water vapor imagery showing a mid-level trough moving east
through the Northern Plains into MN. Impressive plume of moisture
streaming into our area which is translating to a very warm/humid
airmass over the region. A few showers and storms were firing from
time to time in a line from north central WI into southeast MN in
this plume and in advance of this trough. Temperatures as of 2 pm
were in the 70s to middle 80s with dew points in the 60s.

Still a chance for a few strong storms later this afternoon into
this evening as the trough continues to push into/through our area.
Wind gusts to 40 mph, heavy downpours, and frequent lightning would
be the main threats along with some small hail. Look for the bulk of
this activity to exit south of the area around midnight. Could still
see a few pop-up showers overnight as a weak secondary mid-level
trough drops through the region. Overnight lows will be in the upper
50s to the middle 60s.

A few showers/storms will be possible over northern WI Saturday as
another weak trough rotates east through that area. Otherwise, look
very warm highs in the upper 80s to the lower 90s.

.LONG TERM...(Sunday through Friday)
Issued at 132 PM CDT Fri May 25 2018

The heat continues for Sunday into Memorial Day as a mid-level ridge
of high pressure amplifies across the region. 850mb temperatures
Sunday increase to near +20C while 925mb heats up into the +27 to
+30C range. This is expected to produce highs well into the 90s for
most places, nearing or exceeding record levels. See climate section
below. Memorial Day may end up a few degrees cooler as clouds will
be on the increase from convection over the Plains. Could also see a
few showers/storms rounding top of the ridge into our area as well.

Shower and thunderstorm chances will be on the increase Tuesday into
Wednesday as a mid-level trough nudges in from the Plains. Highs
will continue to be well above normal with readings well into the
80s.

Small-end shower/thunder chances continue Thursday into Friday as a
couple very weak troughs ripple over the mean ridge, Otherwise,
temperatures will continue to stay well above normal with highs in
the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 633 PM CDT Fri May 25 2018

First line of showers and thunderstorms has moved south and east
of TAF airfields. A secondary broken line of storms extends from
south central MN into west-central WI. The evolution of this line
is uncertain given weak forcing and diminishing instability into
the evening. Will keep TAFs dry for now, but may need to amend if
storms hold together or become more widespread.

Otherwise, expect VFR conditions at KLSE/KRST through the period
with light winds from the south-southwest, eventually turning to
the west-southwest Saturday morning.

&&

.CLIMATE...
Issued at 132 PM CDT Fri May 25 2018

High temperatures over the next few days will be in near or record
breaking territory. Here are the standing record highs and years
occurred for La Crosse and Rochester:

             Rochester           La Crosse

May 26       91 (1939)           94 (1967)

May 27       93 (1914)           96 (1874)

May 28       95 (2006)           95 (1874)

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Rogers
Hazardous weather outlook, May 25, 5:15 AM CDT, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
515 AM CDT Fri May 25 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
515 AM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected across the area this afternoon and
evening. Some of storms could become severe with damaging winds,
small hail and locally heavy rains the main threats between 3 and
10 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Afternoon heat indices in the 90s are expected for the Memorial
Day weekend with Sunday the warmest day.

There will be small chance of thunderstorms Saturday afternoon
north of Interstate 94. Severe weather is not expected.

Periodic chances for thunderstorms will return Tuesday and
continue through Thursday. It is too early to determine if there
is a chance for any severe weather.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/Baumgardt

In the hours before

Local storm report, May 25, 5:30 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     1 NNE FRENCH ISLAND     43.87N 91.25W
05/25/2018  M47 MPH          LA CROSSE          WI   ASOS

&&
Local storm report, May 25, 5:44 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             OSAGE                   43.28N 92.81W
05/25/2018  E0.50 INCH       MITCHELL           IA   TRAINED SPOTTER

&&
Special weather statement, May 25, 6:18 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
618 PM CDT FRI MAY 25 2018

IAZ010-018-019-029-260000-
Floyd-Winneshiek-Chickasaw-Fayette-
618 PM CDT FRI MAY 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEAST IOWA...

At 617 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Spillville to near New Hampton to
near Rockford. Movement was southeast at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Decorah, Charles City, New Hampton, West Union, Nashua, Calmar,
Fredericksburg, Ossian, Elgin, Clermont, Hawkeye, Lawler, Rudd,
Spillville, Fort Atkinson, Floyd, Ridgeway, Marble Rock, Ionia and
Protivin.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4321 9254 4321 9208 4330 9208 4332 9200
      4329 9161 4291 9161 4291 9285 4314 9296
TIME...MOT...LOC 2317Z 312DEG 17KT 4323 9198 4306 9236 4304 9288

Hollan
Local storm report, May 25, 6:37 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
637 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             RUSHFORD                43.81N 91.75W
05/25/2018  E0.88 INCH       FILLMORE           MN   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&
Local storm report, May 25, 6:45 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
645 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     LANSING                 43.36N 91.22W
05/25/2018                   ALLAMAKEE          IA   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TREES DOWN ACROSS
            NORTHERN ALLAMAKEE COUNTY THE PAST 10-15
            MINUTES.

&&

LAWRENCE
Local storm report, May 25, 7:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     WAUKON                  43.27N 91.48W
05/25/2018                   ALLAMAKEE          IA   LAW ENFORCEMENT

            NUMEROUS REPORTS OF ADDITIONAL TREES DOWN
            ACROSS CENTRAL AND SOUTHERN ALLAMAKEE
            COUNTY.

&&

LAWRENCE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:40 PM CDTSevere Thunderstorm WarningARXClayton, Fayette65 min
May 25, 8:34 PM CDTSpecial Weather StatementARXMitchell41 min
May 25, 9:43 PM CDTSpecial Weather StatementARXAllamakee, Chickasaw, Clayton, Fayette, Winneshiek47 min
May 25, 11:01 PM CDTSpecial Weather StatementARXClayton44 min
May 25, 7:32 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau43 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.